Take Responsibility for Your Medications

Marcia Purse Health Guide
  • A friend of mine recently had a terrible experience because her doctor made two mistakes regarding a new medication prescribed for her.

     

    First, although the prescribing information given with the drug clearly says dosage should be started at 150 mg a day and gradually increased, the doctor's prescription said to take 600 mg a day (the maximum recommended dose) from the start.

     

    My friend started having difficulties within a few days. The drug muddled her thinking ("abnormal thinking" is a common side effect) and even made her feel separated from herself ("depersonalization" is another possible side effect). She described it to me as if she was listening to someone else speak with her voice. There were other problems with side effects as well.

    Add This Infographic to Your Website or Blog With This Code:

     

    Ten days after starting the drug, my friend called the doctor who told her, "Stop taking it now!" And this was the second mistake. This particular drug, the prescribing information clearly says, should be tapered off over at least a week to avoid withdrawal effects including nausea, headache, diarrhea and insomnia.

     

    About a day and a half after stopping the drug, my friend was flat on her back in bed, thinking she had the flu. There was no insomnia - in fact, she was sleeping more than normal - but the headache, nausea and diarrhea were terrible. Except for going to the bathroom, it was 6 days before she could even sit up in bed for a short time, partly because the withdrawal symptoms seriously aggravated an existing condition.

     

    My friend told me afterward that she usually looks up her new medications if side effects appear. I suspect that the "abnormal thinking" is the reason she didn't do that this time.

     

    There is no doubt in my mind that her doctor was extraordinarily negligent. This was a drug that should never be started at full dose and never stopped abruptly. But my friend could have done more than one thing to help herself.

     

    First, before even filling the prescription she could have looked up the patient information sheet. For newer drugs such as this one, that's easy - there's usually a website for it where you can find a link to the medication guide and download a PDF file. Included in that file I found:

    • Begin dosing at 150 mg/day in 2 or 3 divided doses
    • Maximum dose of 600 mg/day
    • Withdraw gradually over a minimum of 1 week

    The file also lists:

    • Abrupt withdrawal symptoms, and
    • Side effects that could be serious problems given my friend's existing medical conditions

    as well as a great deal more important information.

     

    If I'd read all this before filling the prescription, I'd have questioned my doctor's decision to prescribe the drug - maybe even his sanity.

     

    Another thing my friend could have done was to discuss the prescription with her pharmacist. And finally, even if she hadn't looked up the drug online, she could have read the prescribing information that you get with your prescriptions.

    Although in this case many of the key issues that would have set off alarm bells for my patient aren't listed there, some of them are.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    The moral, which I needed to learn myself: Ask questions. Look for information. Don't assume your doctor knows best - your pharmacist is almost certain to more about drugs and drug interactions.

     

    The next time I get a new prescription, I'm going to do all of these things. My friend's experience has scared me.

     

    Another doctor has told me my friend could have died. That doctor spoke to the prescribing doctor. All he said was, "Oops."

Published On: October 26, 2011